Flood, Lafayette
- When
- May 22, 12:37 PM CST to May 25, 8:40 AM CST
- Where
- Lafayette forecast zone
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
The East Branch Pecatonica River at Blanchardville rose above its flood stage of 11 feet on May 22nd at 1237 CST. 62 feet above flood stage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The East Branch Pecatonica River at Blanchardville rose above its flood stage of 11 feet on May 22nd at 1237 CST. The river crested at 13.62 feet on May 24th at 0345 CST, 2.62 feet above flood stage. At this crested level, minor flooding occurred. Damage to lowland crops and home basements was noted along the East Branch Pecatonica River. The river fell below flood stage on May 25th at 0840 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 22, 3:42 AM CST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 442 AM CDT SAT MAY 22 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL. MCSS CONTINUE TO TRAVERSE ACROSS SRN WI WITH STRONG STATIONARY FRONT STILL ACROSS NORTHERN ILLINOIS. LLJ WILL VEER MORE TO THE EAST THIS MORNING...BECOMING MORE PARALLEL TO THE FRONT. THIS MAY ALLOW A DECREASE IN CONVECTIVE ACTIVITY LATER THIS AM...BUT LLJ WILL REDIRECT NWD OVER SRN IA AND NRN IL LATER THIS AFT. EXPECT FNT TO RMN TO THE SOUTH MOST OF THE DAY DUE TO OUTFLOWS BUT SHOULD BE AT LEAST TO THE IL BORDER BY LATE AFT. LOW LEVEL FRONTOGENESIS/ISENTROPIC LIFT NEAR FNTL BNDRY AND AID FROM RRQD WILL SUPPORT SOME REDEVELOPMENT THIS AFT WITH DEFINITE REDEVELOPMENT TNT AS WMFNT MOVES NORTH ACROSS CWA. STRONG DEEP LAYER SHEAR OF 50 KTS AND SHOWALTER INDICES AT LEAST -4C OR LESS WILL SUPPORT CONTINUED WIND/HAIL THREAT. PWS WILL RMN ABOVE 1.5 INCHES SO PLENTY OF MOISTURE AND LIFT TO CONTINUE FLOOD WATCH. MODERATELY STRONG SHORTWAVE AND DEVELOPING SFC LOW WILL TRACK ACROSS CNTRL WI ON SUNDAY. THIS WILL FINALLY PUSH THE WMFNT TO NRN CWA OR CNTRL WI. TRAILING CDFNT WILL SWEEP ACROSS THE SOUTH IN THE AFTERNOON. DCVA AND PARTLY SUNNY CONDITIONS WILL BE SUFFICIENT TO ERODE CAP. HIGH CAPES NEAR 3000 J/KG...DEEP LAYER SHEAR AROUND 50 KTS AND 0-3 KM HELICITIES AROUND 200 M2/S2 SUPPORTS SUPERCELLS WITH A TORNADO POTENTIAL. ANOTHER SHORTWAVE AND SFC LOW WL MOVE ACROSS SE WI LATER ON MONDAY AND TUE WITH MORE SVR WX POSSIBLE. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA TODAY UNTIL SUNDAY MORNING.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 437 AM CDT SAT MAY 22 2004 WIZ046-047-051-052-056>060-062>072-231000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 437 AM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. FLOODING IS ALSO LIKELY FROM THE RUNOFF OF RECENT HEAVY RAINS...ALSO ADDITIONAL THUNDERSTORMS WITH HEAVY RAINS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE MAIN THREAT...BUT A TORNADO THREAT IS POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY NEEDED THIS AFTERNOON AND EVENING...IN ADDITION TO RAINFALL OBSERVERS. HENTZ
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404108.